Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Post Surgery - Anxiety/Panic
avatar
Jim80 posted:
Hello Everyone, I am new here, I hope I can find some help. First a little background, I am a 29 year old male, active in the sport of weightlifting and currently back in school.

On 11/25/2009 I had to have an emergency appendectomy. The surgery went well and I was out of the hospital in literally one day. A few days after the surgery I began experiencing massive panic attacks that would come over me like a wave. It would feel as if my skin was on fire, every receptor in my body was firing off at once, my mind would race thinking I was going insane - it was terrible (an d I Realize these are all typical anxiety symptoms). I controlled the attacks by using a combination of Lorezapam 1mg and Propanolol 20mg.

During this period I think it is also important to mention I had lost 16lbs in less than two weeks due to stress, and just basically not having an appetite after the surgery. Now it seems the attacks have subsided but I have been left with a daily feeling of lightheadedness/groggy - almost as if I never really woke up and I am stuck in a dream. Sometimes I actually lose track of my hands being my own, giving me almost a feeling of diassociation of mind and body. I have seen my G.P. with these symptoms and he says they are not caused by anesthesia because that leaves your system fairly quickly and everything else as far as blood pressure and breathing checked out fine.

Here is a little extra information: prior to the surgery I had begun experiencing panic attacks circa 7/09 at the rate of 3-4 a week (but they were nowhere near as bad as they had been recently). I was told it was anxiety by my psych and nothing more so I was prescribed sedatives in order to wrangle it and keep them under control. After a while the attacks themselves seemed to die down to 1-2 times a month (circa 10/09). However during this time I was having very poor energy levels, difficulty thinking and developed a very low to non-existent sex drive (and many times the panic attacks themselves would come after particularly difficult workouts). So two weeks before the surgery I asked by GP for a blood test to check my Testosterone and it came back reading Total Testosterone at 201 (normal is 260-1000) and Testosterone Free at 30.7 (normal is 30.7). I am guessing what happened was that the anesthesia completely whacked my brains chemical balance sending me into mental turmoil. I have been keeping a log regarding body temp, BP and glucose levels and they are all consistently fine. I am seeking treatment from an endocronolgist to treat my Low - T levels and I will be seeing him for the first time next week. Can anyone relate to this or has anyone had any experience with the symptoms I have described? I am still concerned and I am thinking about seeing a neurologist just to be sure something isn't misfiring upstairs.

Thank you for your time, Jim
Reply
 
avatar
Dr_Patricia_Farrell responded:
I'm not an MD, but I tend to think that anesthesia, in a vulnerable person who has had panic attacks before, may be able to fire up the panic again, no matter how quickly it leaves your body. Once the "kindling" starts, it can, perhaps, begin a loop that can keep this going. You're right to see your doc, an endocrinologist and, maybe, a neurologist. All good things to consider. The weight loss must also have had an effect on your body and may have made you more vulnerable to anxiety/panic attacks. Hope everything works out well for you.
 
avatar
An_189980 responded:
Jim80

I can relate with you, although I didn't have any issues before my surgery. I sure did and still do to this day.
After I came out of the anesthesia I too felt like I wasn't all there, infact it was like part of me never came out of it. Like things where not firing correct.It waqs as if my body wasn't making the right amount of Chem or to much of one thing. One thing that I looked into was the mix or type of drugs that were used for your anesthesia. some might not work for everyone, I found out its sort of a guessing game on the types of drugs used. Some DR's like one type over some others.
The other thing I also have been doing is working out a lot more and this seems to help me. Now the only time I found myself having anxiety is if I'm sick of have some other type of surgery that kicks me when I'm down already. It then seems to kick start the attacks. The other thing I've been doing is taking Test boosters and as well as have my Blood work done every few months to see where I'm at and every with the test booster I'm in the low normal rate. What I asked my Dr. was normal for who? one persons normal could be someone elses low or high. I too am looking at going to see a endocrinologist and a neurologist. I have a friend that had the same issue and saw a neurologist 10yrs later the she should have and was able to help her with the correct drugs to take for short period and now is drug free with no anxiety anymore. I hope this will work for me as well. Hope this helps you.
 
avatar
Patricia Farrell, PhD responded:
I think you're making the right decisions and I'd also think that your electrolytes should have been checked. Losing 16 lbs. in two weeks is not good for your body or your mind because the loss of weight can also be related to loss of vital electrolytes such as potassium and sodium. Don't take supplements, but do have your doc check this.
 
avatar
chrenraf responded:
Perchance were you given midazolam during surgery? I see they gave you prop afterwards. You probably had a concoction of both for anesthesia and the same happened to me. I never had anxiety prior to surgery and was not worried about my appendectomy....I proved I was right (immediate withdraw due to GABBA downregulation) I transfered over to Valium, stabilized, and have been slowly reducing....going into withdraw then stabilizing...repeat. I'm looking for others like me...and I have found a few.


Featuring Experts

Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

Helpful Tips

The five most unexpected causes: Coffee, Water, Sleep, Exercise, Diet
I have this as well. I have noticed that these symptoms are at there worst when I have had sleep deprivation, too much coffee, have not ... More
Was this Helpful?
3 of 3 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.